When you look your best, you will likely feel your best. But sometimes conditions such as chronic kidney disease (CKD) can get in the way of that feeling. Changes to your body, such as hair loss or nail discoloration, may happen when you have CKD and are on dialysis.
Others can notice theses change, too, which can affect some people’s self esteem when their outward appearance is affected. But there are steps people with CKD can take to help keep their hair and nails healthy.
Hair and CKD
Like a person’s skin, hair can become visibly abnormal when you develop a disease. Some people experience hair breakage or find that their hair falls out—or sometimes both. For some patients, hair problems can occur before starting dialysis or after being on dialysis. In contrast, for people who don’t have CKD and lose their hair, it’s usually due to aging, stress or heredity.
Nails and CKD
Both fingernails and toenails can be affected by kidney disease. Nail changes patients may experience include abnormal:
Nitrogen waste products build up in people with CKD, which can lead to damaged fingernails and toenails. Show your doctor if you have any abnormal change in your nails such as:
Why hair and nails change for people with CKD
Hair and nail abnormalities usually stem from one of three things: malnutrition, vitamin deficiencies and the side effects of certain medications.
Hair and nails are made up of protein. For some people with kidney disease, food can taste different. If food doesn’t taste good or familiar, it can cause loss of appetite. This means your dietary protein sources, such as meat, poultry, fish and eggs, may not be adequate for your kidney diet. A proper kidney diet contains a good amount of protein and other nutrients that are necessary to help keep hair and nails healthy.
People with CKD are at high risk for deficiencies in zinc, calcium, iron and B vitamins. To treat and prevent these deficiencies, dialysis patients are prescribed a renal vitamin that contains high levels of B vitamins. Blood levels of calcium and iron are checked monthly and supplements are prescribed if levels are low.
Also, it’s important to know if medicine you’re taking is causing your bodily changes. But don’t stop taking your medicine until your doctor tells you to do so. Medicines could be added or changed if results show a link between the medication and your hair and nail change.
Switching your dialysis modality can also cause changes in your hair.
What to do when your hair and nails change
If you’re a patient on dialysis, speak with your healthcare team when you notice changes in your hair and nails. Your doctor may order a lab test of your blood to detect any abnormal hormone levels, such as thyroid hormone.
For the most part, hair loss is temporary for dialysis patients and will begin to grow back after a couple of months. In the meantime, here are some tips to help deal with temporary hair loss:
Get a free recipe collection from the DaVita® kitchen.Get the Cookbooks
Find a no-cost, in-person class near you.Find a Class
Call 1-800-424-6589 now to talk to one of our placement specialists.
Learn which DaVita service may best fit your lifestyle.Explore Options